Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 282, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2023, 3:57 PM MDT for Union County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 3:57 PM MDT (21:57 UTC)
- Expired
- Jun 17, 2023, 4:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:11 PM MDT, 46 minutes earlier.
Area forecast discussion, Jun 17, 3:11 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 311 PM MDT Sat Jun 17 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 303 PM MDT Sat Jun 17 2023 A warming trend will bring a summertime feel to much of the area through the upcoming week, with triple digit heat forecast at a number of east central and southeast plains locales. Roswell is in the midst of a long string of 100 plus degrees days that will likely persist through at least the next seven days. Albuquerque will hit 90 degrees for the first time this year on Sunday, then continue to hit highs of 90 degrees or greater through the week. Otherwise, expect gusty winds during the afternoon and early evening hours each day. A few thunderstorms are likely across the eastern plains from mid through late week. && .SHORT TERM... (This evening through Sunday night) Issued at 303 PM MDT Sat Jun 17 2023 A shortwave trough is progressing quickly to the east across the southern Rockies and northern NM per the latest water vapor satellite imagery. The trough is providing added forcing when combined with daytime heating and barely sufficient moisture to produce a round of high-based convection that is moving rapidly east into a more favorable atmosphere for further development. Per the latest LAPS analysis, sbCAPE value are in excess of 2,000J/kg with LIs of -5 across Union Co and both are on the uptrend. The latest NAM is advertising 0-6km bulk shear values of 45-55kts across Union Co by 21Z. Am expecting at least one severe storms across Union between 2-6PM before the forcing and moisture convergence shifts east of the area out over the southern US plains. Otherwise, stronger westerly winds are developing today on the base of the shortwave trough, but will be diminishing this evening as the trough races away to the east. Weak shortwave ridging will follow Sunday, leading to less winds and a slightly more stable atmosphere. Highs on Sunday will warm several degrees compared to today and Albuquerque is forecast to reach up to 90+ for the first time this year. Gusty westerly winds are still anticipated Sunday afternoon and early evening, but generally 5-10mph less than today's. && .LONG TERM... (Monday through Friday) Issued at 303 PM MDT Sat Jun 17 2023 Dry and hot weather will prevail Monday and Tuesday then precipitation chances increase mid and late week in eastern NM. An upper-low will eject northeastward across Arizona Monday, increasing southwesterly winds across western NM and spreading high clouds across the state. A few virga showers and associated gusty winds are possible but the lack of low-level moisture makes any wetting rains unlikely. Heights will continue to build across eastern NM mid-week, allowing for temperatures to climb into the 100s as far north as I-40 in the eastern plains Tuesday and Wednesday. Elsewhere, breezy southwest winds and near to slightly above average temperatures will prevail. The weak westerly winds will allow moisture from the Gulf of Mexico to sneak in from the east and decrease temps a few degrees in far eastern NM. The moisture won't make it very far eastward so isolated to scattered storms will be limited to the far eastern plains Thursday and Friday afternoons. Increasing southwest winds out ahead of a trough over the west coast will likely push the dryline back eastward into Texas by the weekend. && .AVIATION... (18Z TAFS) Issued at 1121 AM MDT Sat Jun 17 2023 VFR conditions will prevail across the airspace today although MVFR ceilings in the far northeast may hold on for another hour or two. Isolated to scattered showers and storms are likely in northern NM near the CO border this afternoon. A few lightning strikes and gusty outflow winds are the main threats with these storms, however a strong to severe storm or two is possible in the far northeast. A southwest to westerly breeze will prevail today with gusts generally 25-35 knots although a few gusts may reach as high as 45 knots along and immediately east of the central mountain chain. Winds weaken after sunset and become light and variable overnight. && .FIRE WEATHER... Issued at 303 PM MDT Sat Jun 17 2023 Dry, hot, and windy weather will continue to create to critical fire weather conditions for much of the state today. There is a bit more moisture across northern NM near the CO border where isolated to scattered storms may produce a few lightning strikes and gusty and erratic winds through the early evening. RH recoveries will be similar to last night with widespread poor to fair in locations currently under a Red Flag Warning. Winds weaken a bit tomorrow, but breezy westerly winds and sub-10% RH will create elevated to locally critical conditions in central and especially western zones where winds will be a bit stronger. A few virga showers may create localized gusty winds, but wetting rains are unlikely. An upper-low will eject northeastward across Arizona on Monday, increasing southwesterly winds across western zones. A subtle increase in moisture across the region has will bring RHs out of the single digits in most locations, but will still be low enough to support locally critical conditions. Southwest flow remains entrenched across the region mid and late week allowing for a persistence of elevated fire weather potential. There are indications that moisture may begin to increase again mid and late week across eastern NM where isolated to scattered afternoon storms are possible each day. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 46 88 52 89 / 0 0 0 0 Dulce........................... 38 81 43 83 / 0 0 0 0 Cuba............................ 43 83 48 83 / 0 0 0 5 Gallup.......................... 40 86 48 85 / 0 0 0 0 El Morro........................ 39 83 49 82 / 0 0 0 5 Grants.......................... 39 86 49 87 / 0 0 0 5 Quemado......................... 43 85 51 85 / 0 0 0 5 Magdalena....................... 52 87 56 87 / 0 0 0 10 Datil........................... 45 84 50 83 / 0 0 0 10 Reserve......................... 38 88 45 87 / 0 0 0 5 Glenwood........................ 50 92 57 91 / 0 0 0 5 Chama........................... 38 75 42 77 / 0 5 0 0 Los Alamos...................... 54 83 56 85 / 0 0 0 5 Pecos........................... 49 82 54 84 / 0 0 0 5 Cerro/Questa.................... 40 76 45 78 / 0 5 0 0 Red River....................... 35 70 41 72 / 5 10 0 0 Angel Fire...................... 32 73 39 74 / 10 5 0 0 Taos............................ 38 82 45 83 / 0 0 0 0 Mora............................ 43 80 48 81 / 10 0 0 0 Espanola........................ 46 89 53 90 / 0 0 0 0 Santa Fe........................ 51 84 56 85 / 0 0 0 5 Santa Fe Airport................ 46 87 54 88 / 0 0 0 5 Albuquerque Foothills........... 59 90 64 91 / 0 0 0 5 Albuquerque Heights............. 56 91 62 92 / 0 0 0 5 Albuquerque Valley.............. 53 93 59 94 / 0 0 0 0 Albuquerque West Mesa........... 54 91 61 92 / 0 0 0 0 Belen........................... 51 95 57 96 / 0 0 0 0 Bernalillo...................... 52 93 59 93 / 0 0 0 0 Bosque Farms.................... 48 94 53 95 / 0 0 0 0 Corrales........................ 53 92 60 93 / 0 0 0 0 Los Lunas....................... 48 94 54 95 / 0 0 0 0 Placitas........................ 54 89 61 90 / 0 0 0 5 Rio Rancho...................... 54 92 61 92 / 0 0 0 0 Socorro......................... 56 97 62 97 / 0 0 0 0 Sandia Park/Cedar Crest......... 52 83 55 84 / 0 0 0 5 Tijeras......................... 52 86 56 87 / 0 0 0 5 Edgewood........................ 50 86 53 87 / 0 0 0 5 Moriarty/Estancia............... 42 87 49 88 / 0 0 0 5 Clines Corners.................. 46 83 52 85 / 0 0 0 5 Mountainair..................... 51 86 56 87 / 0 0 0 5 Gran Quivira.................... 53 88 57 89 / 0 0 0 5 Carrizozo....................... 57 91 65 92 / 0 0 0 0 Ruidoso......................... 56 82 59 84 / 0 10 0 0 Capulin......................... 45 82 51 85 / 10 10 0 0 Raton........................... 45 86 50 89 / 10 5 0 0 Springer........................ 45 88 51 90 / 10 0 0 0 Las Vegas....................... 45 84 52 86 / 5 0 0 0 Clayton......................... 53 88 58 93 / 10 5 0 0 Roy............................. 49 87 54 90 / 10 0 0 0 Conchas......................... 56 96 61 98 / 5 0 0 0 Santa Rosa...................... 55 93 60 95 / 0 0 0 0 Tucumcari....................... 55 95 61 99 / 5 0 0 0 Clovis.......................... 57 93 63 98 / 0 0 0 0 Portales........................ 58 95 62 100 / 0 0 0 0 Fort Sumner..................... 56 96 63 99 / 0 0 0 0 Roswell......................... 65 102 70 106 / 0 0 0 0 Picacho......................... 60 94 63 96 / 0 0 0 0 Elk............................. 58 90 60 93 / 0 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for NMZ105-106-109- 123>126. Wind Advisory until 8 PM MDT this evening for NMZ223-226-229. && SHORT TERM...12 LONG TERM....16 AVIATION...16
In the hours before
Local storm report, Jun 17, 2:00 PM MDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
200 PM MDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Tstm Wnd Gst Raton Crews Airport 36.73N 104.50W
06/17/2023 M69 MPH Colfax NM ASOS
ASOS station KRTN Raton Crews Airport.
&&Local storm report, Jun 17, 2:44 PM MDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
244 PM MDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail Des Moines 36.76N 103.84W
06/17/2023 E1.00 inch Union NM Trained Spotter
&&
SABLocal storm report, Jun 17, 2:49 PM MDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
249 PM MDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail Des Moines 36.76N 103.84W
06/17/2023 E1.00 inch Union NM Trained Spotter
&&
SABLocal storm report, Jun 17, 3:01 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
301 PM MDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail 9 ENE Folsom 36.91N 103.78W
06/17/2023 E0.50 inch Union NM Trained Spotter
&&
SABLocal storm report, Jun 17, 3:24 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
324 PM MDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail Des Moines 36.76N 103.83W
06/17/2023 E1.50 inch Union NM Trained Spotter
&&
SABSpecial weather statement, Jun 17, 3:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
337 PM MDT Sat Jun 17 2023
NMZ230-172200-
Union County-
337 PM MDT Sat Jun 17 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 400 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clayton, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clayton.
This includes Highway 64 between Mile Markers 413 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3650 10304 3627 10304 3626 10351 3651 10350
3652 10300 3650 10300
TIME...MOT...LOC 2137Z 259DEG 47KT 3641 10334
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:14 PM MDT | Special Weather Statement | ABQ | Guadalupe, Mora, San Miguel, Santa Fe, Torrance | 46 min |
| Jun 17, 1:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 62 min |
| Jun 17, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 62 min |
| Jun 17, 3:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Jun 17, 3:50 PM MDT | Tornado Warning | ABQ | Union | 25 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.